Tornadoes · United States · Texas · 2017

EF0 tornado, Walburg, Texas, January 13, 2017

This EF0 tornado ran 1.2 miles across Williamson County on January 13, 2017, touching down at 9:33 AM CST and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
January 13, 2017
Touchdown
9:33 AM CST (15:33 UTC)
Lifted
9:36 AM CST (15:36 UTC)
On the ground
3 minutes
Path length
1.2 miles (1.9 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Williamson County
Touchdown point
30.722, -97.582
Lift-off point
30.739, -97.579
Record number
1701130933-01

What the Weather Service recorded

A shallow cold front moved into South Central Texas producing rain showers. There was significant vertical wind shear across the front in the lowest 1-2 km and one of these showers was able to produce a tornado as it moved across the boundary.

A tornado formed near FM 1105, roughly 1 mile south of FM 972 and Walburg. The tornado tracked north for just over one mile, damaging 4 homes and 1 business. The most significant damage occurred at a business where a large section of the metal roof was taken off. Minor roof and shingle damage, as well as damage to vegetation, occurred at several homes. The tornado dissipated near FM 972 in Walburg. The peak wind was estimated at 80 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the tornado touched down at Jan 13, 6:02 AM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Jan 13, 6:02 AM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
602 AM CST Fri Jan 13 2017

.AVIATION...
ISOLD/SCT SHRA are expected across our area today through Saturday
morning. Have mentioned VCSH for the TAF sites this morning and for
KAUS overnight into Saturday. Will monitor radar trends for possible
SHRA mentions. IFR/MVFR CIGs and patchy VSBYS will slowly lift to
mainly VFR this afternoon, then fall back to IFR/MVFR tonight. SE
winds 5 to 15 KTS will prevail. However, a cold front over Central
Texas may move south into parts of the Hill Country to along the I-35
corridor and stall today into tonight and then lift back north of
Saturday. This may bring NE winds to KAUS.

&&

.PREV DISCUSSION... /ISSUED 331 AM CST Fri Jan 13 2017/

SHORT TERM (Today through Saturday)...
Upper air analysis last evening showed a trough over the west coast
and west-southwesterly flow over Texas. At the surface, a cold front
stretched from a low over southeastern Oklahoma to Waco to San
Angelo. Winds across our CWA were from the southeast and dewpoint
temperatures were generally in the 60s. The front will stall pretty
much where it is. Southeasterly low level flow will continue during
this period. We will stay in the warm sector and rain chances will
increase today with mainly light rain possible through this period.
Cloudy skies will keep temperatures down a few degrees today and
tomorrow.

LONG TERM (Saturday Night through Thursday)...
We don't expect much change Saturday night with continued low chances
for rain. A Pacific frontal system will make a slow trek through
Texas Sunday and Monday. This front will enter our western area late
Sunday and move across from west to east overnight and during the day
Monday stalling near our eastern border. This is somewhat slower than
previous model runs and we now expect Sunday night and Monday to be
the most active period. Models are still consistent with increasing
instability and vertical wind shear with the front. There could be
some strong thunderstorms and locally heavy rain. The strongest
storms look like they may be over our northern area. The heaviest
rain will likely be across the eastern half of the CWA. The slow
moving front will linger in the region Tuesday. It will clear the
area Wednesday bringing dry weather for the end of the period.
Temperatures will be cooler Tuesday and then begin to warm back up
Wednesday and Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              76  61  73  61  73 /  40  30  30  30  50
Austin Bergstrom Intl Airport  76  61  74  61  74 /  40  30  30  30  50
New Braunfels Muni Airport     77  62  75  62  74 /  40  30  30  30  50
Burnet Muni Airport            72  55  68  56  69 /  50  30  40  30  60
Del Rio Intl Airport           74  64  74  63  75 /  30  40  30  40  50
Georgetown Muni Airport        74  57  70  57  71 /  50  30  30  20  60
Hondo Muni Airport             77  64  75  62  75 /  40  40  30  30  50
San Marcos Muni Airport        77  63  75  61  74 /  40  30  30  30  50
La Grange - Fayette Regional   78  64  75  63  75 /  30  20  20  20  40
San Antonio Intl Airport       77  64  75  62  74 /  40  40  30  30  50
Stinson Muni Airport           78  65  76  63  75 /  40  40  30  30  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...04
Synoptic/Grids...05
Hazardous weather outlook, Jan 13, 3:46 AM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
346 AM CST FRI JAN 13 2017

TXZ171>173-183>194-202>209-217>225-228-141000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
346 AM CST FRI JAN 13 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL TEXAS..

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS SUNDAY NIGHT
THROUGH MONDAY WHEN AN UPPER LEVEL DISTURBANCE AND COLD FRONT
MOVE THROUGH SOUTH-CENTRAL TEXAS. LOCALLY HEAVY RAIN IS POSSIBLE
AND MAY CAUSE SOME FLOODING.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 12:00Z

3.6 hours before the tornado, 235 km from the path. January 13, 2017.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -97400, lifted condensation level 622 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-01-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 253 square meters per square second, 0 to 6 km bulk shear 38 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-97400 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
34 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
0.6 K/km

Open this sounding in Storm Lab

Fort Worth, TX (KFWD), 00:00Z

8.4 hours after it, 235 km from the path. January 14, 2017.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -92193, lifted condensation level 449 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-01-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 329 square meters per square second, 0 to 6 km bulk shear 31 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-92193 J/kg
Surface CAPE
8 J/kg
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
329 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
1.0 K/km

Open this sounding in Storm Lab

The surface observations

Georgetown (Awos) (GTU), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
13:35 UTC100° 4 kt1024
13:40 UTC100° 4 kt1024
13:45 UTC100° 5 kt1024
13:50 UTC90° 6 kt1024.4
13:50 UTC66.264.480° 6 kt1024.4
13:55 UTC100° 5 kt1024.4
14:00 UTC100° 4 kt1024.4
14:05 UTC100° 5 kt1024.4
14:10 UTC110° 5 kt1024.4
14:15 UTC110° 5 kt1024.7
14:20 UTC110° 5 kt1024.7
14:25 UTC100° 5 kt1024.7
14:30 UTC100° 6 kt1024.7
14:35 UTC100° 7 kt1024.7
14:40 UTC110° 7 kt1024.7
14:45 UTC140° 8 kt1025.1
14:50 UTC150° 8 kt1025.1
14:55 UTC120° 5 kt1025.1
15:00 UTC140° 6 kt1025.4
15:05 UTC140° 6 kt1025.4
15:10 UTC140° 5 kt1025.4
15:15 UTC160° 3 kt1025.4
15:20 UTC150° 3 kt1025.7
15:25 UTC180° 4 kt1025.7
15:30 UTC200° 4 kt1025.7
15:33 UTC66.262.6150° 3 kt1025.7
15:35 UTC150° 3 kt1025.7
15:40 UTC150° 3 kt1026.1
15:45 UTC150° 4 kt1026.1
15:50 UTC66.262.6150° 3 kt1026.1
15:50 UTC150° 5 kt1026.1
15:55 UTC140° 4 kt1026.1
16:00 UTC160° 3 kt1026.1
16:05 UTC140° 4 kt1026.1
16:10 UTC0° 0 kt1026.1
16:15 UTC130° 3 kt1026.1
16:20 UTC150° 6 kt1026.1
16:25 UTC160° 9 kt1026.4
16:30 UTC160° 9 kt1026.4
16:35 UTC160° 7 kt1026.4
16:40 UTC170° 10 kt171026.4
16:45 UTC170° 8 kt171026.4
16:48 UTC71.666.2160° 9 kt171026.4
16:50 UTC170° 10 kt171026.4
16:55 UTC160° 9 kt141026.4
17:00 UTC 1026.4
17:05 UTC150° 12 kt171026.1
17:10 UTC170° 11 kt171026.4
17:15 UTC170° 10 kt1026.1
17:20 UTC170° 10 kt1026.1
17:25 UTC160° 8 kt1026.1
17:30 UTC160° 8 kt161026.1

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Ft Hood radar (KGRK), 19 km away, was scanning. The volume nearest the touchdown began at 15:33 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
15:33 UTCTORNADO1 S WalburgWilliamson, TXTRAINED SPOTTER WITH VIDEO CONFIRMED A TORNADO JUST SOUTH OF THE INTERSECTION OF FM 1105 AND FM 972 NEAR WALBURG. DAMAGE OCCURED TO A TIN ROOF OF A HOME AND A BUSINESS. A UTILITY TRAILER WAS ALSO BLOWN OVER.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.